Texas, 2024

Damaging Wind in Texas, January 23, 2024

January 23, 2024 · NWS MAF · 1 event in 1 county or zone

A strong, early-season area of low pressure and accompanying cold front helped to initiate and organize a line of strong to severe thunderstorms across portions of the Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong, early-season area of low pressure and accompanying cold front helped to initiate and organize a line of strong to severe thunderstorms across portions of the Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 23, 6:52 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 23, 6:52 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
652 PM CST Tue Jan 23 2024

...New UPDATE...

.UPDATE...
Issued at 650 PM CST Tue Jan 23 2024

A backdoor cold front is sagging through the Permian Basin this
evening. Behind this cold front, very moist conditions are
resulting in areas of dense fog. Have issued a Dense Fog Advisory
for much of the Permian Basin through Wednesday morning for areas
already experiencing fog and areas likely to see fog develop this
evening. Further expansion of this advisory may be needed later
tonight after rain exits the region as the fog may expand further.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 150 PM CST Tue Jan 23 2024

Visible satellite shows an upper low moving into West Texas with
the first round of showers now well off to the east of the
region. A lull in rain will be seen for the most of this afternoon
and the second round begins this evening and carries through
tonight. Hi-res guidance is in good agreement on a batch of
showers and embedded thunderstorms moving eastward out of Mexico
and into West Texas. Some gusty winds and brief heavy rain may be
seen with the strongest storms. Amounts between a tenth to quarter
of an inch will be seen for many, especially to the west of the
Pecos River. Higher terrain spots could see slightly higher
amounts. Into Wednesday morning, the same batch of showers
scatters and weakens across the Permian Basin as the upper low
ejects eastward.

Lows tonight stay on the mild side for most (normal low at KMAF is
33) as temperatures settle in the low 40s. The Marfa Plateau and
other normal cold spots end up near freezing, but do not cool
enough to pose an ice risk. Morning fog and clouds limit warming
during the day across the northern part of the Basin and southeast
New Mexico staying in the 50s. Some clearing south of the I-20
corridor helps warm those areas into the low 60s. Aside from a few
weak showers being possible on Wednesday, the rest of the
forecast trends drier.

-Stickney

&&

.LONG TERM...
(Thursday through Monday)
Issued at 150 PM CST Tue Jan 23 2024

As one shortwave lifts northeastward to the Central Plains and
another begins taking shape over the Great Basin, a brief period
of quasi-zonal flow aloft will develop over Southeast New Mexico
and West Texas on Thursday. Concurrently, light westerly to
southwesterly surface flow will aid in warming, as temperatures
top out in the 60s for most of the area Thursday afternoon, with
50s in the mountains and 70s along the Rio Grande. As the trough
to the west translates across the Four Corners Region and New
Mexico on Friday, its attendant jet will result in breezy to windy
conditions across the area. The strongest winds are expected in
the higher terrain, though winds currently look to remain below
warning or advisory criteria. Flow aloft will shift to
southwesterly, though most of the moisture associated with this
trough will remain to the north of the region. Guidance continues
to trend drier for our neck of the woods, though increasing ascent
ahead of this system may be enough to generate a few showers
Friday, mainly across the northeastern Permian Basin/Western Low
Rolling Plains. Temperatures Friday will be similar to Thursday's,
ahead of a cold front progged to move through the region Friday
night as the aforementioned trough continues its eastward trek
into the Red River Valley.

This front will move through the region with little fanfare aside
from a northerly wind shift, and cooler overnight temperatures in
the lower to middle 30s for most. Despite continued light
northerly flow Saturday, temperatures will only cool a few
degrees, with highs in the upper 50s and lower 60s, pretty close
to normal for late January. Similar temperatures will follow for
Sunday, with a return to southerly surface flow and quasizonal
flow aloft yielding a warming trend early next week as
temperatures rebound several degrees above normal Monday, into the
lower to middle 60s for most. Unfortunately, aside from the
minuscule rain chances Friday, the extended is dry.

JP

&&

.AVIATION...
(00Z TAFS)
Issued at 449 PM CST Tue Jan 23 2024

Round two is approaching, as WV imagery shows the upper trough
passing through the Four Corners. Area radars show showers already
developing, and the bulk of this looks to begin southwest shortly
after issuance time, and clear KHOB after around 07Z. As this
moves through, cigs/visibilities should deteriorate, from LIFR
KHOB, to IFR KMAF, and MVFR KCNM. Other terminals looks to stay
VFR, but will be adjusted as needed. Conditions will improve
Wednesday beginning ~ 18Z as westerlies increase and scour
moisture east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               40  54  38  64 /  70  20   0   0
Carlsbad                 40  58  35  62 /  60  10   0   0
Dryden                   45  67  41  69 /  60  10   0   0
Fort Stockton            42  63  41  67 /  80  10   0   0
Guadalupe Pass           37  51  35  54 /  70  20   0   0
Hobbs                    40  56  34  60 /  60  20   0   0
Marfa                    32  57  29  61 /  80  10   0   0
Midland Intl Airport     42  57  38  62 /  70  10   0   0
Odessa                   42  58  39  62 /  70  10   0   0
Wink                     41  63  36  66 /  60  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 9 AM CST Wednesday for Andrews-Borden-
     Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Scurry.

NM...None.
&&

SHORT TERM...91
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Jan 23, 6:49 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
649 PM CST Tue Jan 23 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
649 PM CST Tue Jan 23 2024 /549 PM MST Tue Jan 23 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A Dense Fog Advisory is in effect for much of the Permian Basin
tonight. Visibility of a quarter mile or less will make driving
difficult.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 148 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
January 23, 8:02 PM CST to 8:07 PM CST
Where
Pecos County, 3.89 mi NNW of Belding
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.830, -103.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158637.